Format

Send to

Choose Destination
Hum Psychopharmacol. 2003 Jan;18(1):59-67.

Drug induced nightmares--an etiology based review.

Author information

1
Parkview Neurological Institute, University of Colorado Medical School, 1619 North Greenwood, Pueblo, Colorado 81003, USA. pueo34@juno.com

Abstract

OBJECTIVE:

Recent clinical trials have included patient complaints of nightmares as a category of reportable medication side effects. This study integrates that data into current experimental and theoretical research of drug effects that may alter dreaming and nightmares. The objective is to provide a clinical and theoretical framework useful in categorizing the potential and reported drug effects on nightmares.

METHODOLOGY:

This study reviews case reports and clinical trials that have reported nightmares or alterations in dreaming occurring secondary to medication usage. These data are analysed as to the probability of the drug/nightmare association, and integrated into current electrophysiological and neurochemical theories of dreaming and nightmares.

RESULTS:

Pharmacological agents affecting the neurotransmitters norepinephrine, serotonin and dopamine are clearly associated with patient reports of nightmares. Agents affecting immunological response to infectious disease are likely to induce nightmares in some patients. A possible association exists between reports of nightmares and agents affecting the neurotransmitters acetylcholine, GABA and histamine, as well as for some anesthetics, antipsychotics and antiepileptic agents.

CONCLUSION:

By utilizing our current experimental and theoretical knowledge base, the potential etiology of a majority of reported drug effects on nightmares can be classified. These data support current neurochemical theories of dreaming, as well as suggesting that the biochemical basis for dreaming and nightmare induction may be more complex than generally suggested.

PMID:
12532316
DOI:
10.1002/hup.465
[Indexed for MEDLINE]

Supplemental Content

Full text links

Icon for Wiley
Loading ...
Support Center